DATE OF CONSULTATION: MM/DD/YYYY
REFERRING PHYSICIAN: John Doe, MD
REASON FOR CONSULTATION: Guaiac-positive stools.
HISTORY OF PRESENT ILLNESS: This is a (XX)-year-old female who was recently discharged secondary to MRSA infection of the facial area, treated with Zyvox. The patient states that she started developing diarrhea for the past 3 days, described as watery, as well as generalized aches and pain and abdominal pain symptoms. The patient's stool studies revealed fecal leukocytes, occasional, with 100% neutrophils. CDT has been negative. Stool culture, so far, is negative with O and P negative. Her white count on admission was 4.8 with 10% bands. She has been placed empirically on Flagyl and vancomycin. She states that diarrhea has somewhat subsided; however, she continues to have watery stools. She had gone at least 3 to 4 times this morning, watery in nature. She states she has also noticed some blood mixed in her stools and some blood in the toilet bowl. Her hemoglobin on admission was 12.6, gradually down to 10.4, and hematocrit was 31.6. She states that stools are also dark in color. She denies any ulcers in the past. She denies any family history of colitis or inflammatory bowel disease. She states she does have heavy periods. She had a period last week. She denies being anemic in the past. She denies of any other NSAID use. She denies of any active rectal bleeding or any hematemesis. She continues to complain of diffuse abdominal cramps and pains and diarrhea. She states every time she eats anything, she continues to have watery diarrhea. She has been started on some Questran.
PAST MEDICAL HISTORY: There is mention of some methadone that she had been taking, which she stopped 5 days ago prior to admission. She has a history of MRSA infection x4 in the facial area. She denies any colitis or inflammatory bowel disease.
PAST SURGICAL HISTORY: Denies any prior surgeries.
ALLERGIES: NO KNOWN DRUG ALLERGIES.
SOCIAL HISTORY: She denies any tobacco, alcohol or illicit drug use.
FAMILY HISTORY: Noncontributory.
REVIEW OF SYSTEMS: Other than stating that she usually is constipated, negative.
VITAL SIGNS: Temperature 98.4, pulse 52, respirations 22, blood pressure 142/82 and saturating at 99% on room air.
GENERAL: A pleasant female, appears to be in no acute distress. She is alert, awake and oriented x3.
HEART: She has regular rate and rhythm.
LUNGS: Clear to auscultation.
ABDOMEN: Diffuse abdominal discomfort, very mild. Otherwise, soft. Positive for bowel sounds. No rebound, no guarding, nondistended.
EXTREMITIES: No cyanosis, clubbing or edema.
LABORATORY AND DIAGNOSTIC STUDIES: See HPI. Total bilirubin 0.3, alkaline phosphatase 74 and AST 86; it was 158. ALT 122; it was 196. Her guaiacs have been positive.
Ultrasound that was ordered of the right upper quadrant revealed prominence of the right lobe of the liver, which could be due to hepatosplenomegaly versus Riedel's lobe. Otherwise, unremarkable sonogram with common bile duct measuring 5 mm and the gallbladder having a normal appearance.
1. Persistent diarrhea, suspicious for infectious colitis given recent hospitalization and 10% bands and fecal leukocytes. Cannot exclude other etiologies.
2. Guaiac-positive stools with anemia.
3. Mildly elevated transaminases, now improving.
4. History of methicillin-resistant Staphylococcus aureus infection, treated with Zyvox recently.
5. On methadone, currently off methadone.
1. At this time, would continue Flagyl and vancomycin and treat like CDT colitis; although, her CDT x1 has been negative. Would await cytotoxic assay for confirmation of this. Continue Questran. Keep this 2 hours away from other medications. Continue Lactinex. Would add some Levbid for abdominal spasms. Her abdominal exam is benign. If her diarrhea does not improve, she may need a colonoscopy to rule out microscopic colitis and rule out inflammatory bowel disease versus other.
2. Regarding guaiac-positive stools with anemia, would obtain iron studies to include ferritin, TIBC and reticulocyte count. Doubt this is peptic ulcer disease, although it cannot be completely excluded. Monitor H and H. She may need an upper endoscopy. Start her on PPI, every day dosing.
3. Regarding her mildly elevated transaminases, this is most likely medication induced versus infectious related. Her transaminases are nicely improving on their own. Her ultrasound was noted and a hepatitis profile has been negative so far.
4. Avoid any hepatotoxic medications.
5. We will make further recommendations, pending her clinical course.
Thank you for allowing us to participate in this patient's care. We will follow along closely in consultation.